Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Great Falls, MT

July 2, 2016Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 2, 2016, 2:53 PM MDT for Blaine County, Montana. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2016, 2:53 PM MDT (20:53 UTC)
Expired
Jul 2, 2016, 3:15 PM MDT
In force
22 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 140 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:55 PM MDTHAIL 1Fort Belknap, MTFORT BELKNAP POLICE PASSED ALONG MULTIPLE REPORTS OF ONE INCH HAIL AROUND TOWN
Jul 2, 2:55 PM MDTHAIL 1.25Fort Belknap, MTFORT BELKNAP POLICE PASSED ALONG MULTIPLE REPORTS OF ONE INCH HAIL AROUND TOWN. MAXIMUM HAIL SIZE REPORTED WAS HALF-DOLLAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS55 KTFX 022053
SVRTFX
MTC005-022115-
/O.NEW.KTFX.SV.W.0062.160702T2053Z-160702T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 315 PM MDT

* AT 251 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
  BELKNAP... OR 27 MILES EAST OF CHINOOK...MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. AT 250 PM MDT QUARTER
           SIZED HAIL WAS REPORTED AT FORT BELKNAP. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  FORT BELKNAP.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 427 AND 446.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4844 10836 4844 10842 4842 10841 4830 10841
      4836 10878 4854 10877 4855 10835
TIME...MOT...LOC 2051Z 275DEG 10KT 4844 10866 

HAIL...1.00IN
WIND...<50MPH
 
$$

MPJ
2 follow-up statements
050 
WWUS55 KTFX 022108
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT SAT JUL 2 2016

MTC005-022115-
/O.CON.KTFX.SV.W.0062.000000T0000Z-160702T2115Z/
BLAINE MT-
308 PM MDT SAT JUL 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL BLAINE COUNTY...

AT 308 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
FORT BELKNAP...OR 31 MILES EAST OF CHINOOK...MOVING EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
FORT BELKNAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.

&&

LAT...LON 4844 10836 4844 10842 4842 10841 4830 10841
      4836 10878 4854 10877 4855 10835
TIME...MOT...LOC 2108Z 275DEG 10KT 4844 10859 

HAIL...1.00IN
WIND...<50MPH
 
$$

MPJ
539 
WWUS55 KTFX 022113
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SAT JUL 2 2016

MTC005-022123-
/O.EXP.KTFX.SV.W.0062.000000T0000Z-160702T2115Z/
BLAINE MT-
313 PM MDT SAT JUL 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE COUNTY
WILL EXPIRE AT 315 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HAIL UP TO
ONE HALF INCH IN DIAMETER IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4844 10836 4844 10842 4842 10841 4830 10841
      4836 10878 4854 10877 4855 10835
TIME...MOT...LOC 2110Z 275DEG 10KT 4844 10859 

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:20 AM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 10:20 AM MDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1020 AM MDT SAT JUL 2 2016

.DISCUSSION...

Today...The air mass will become unstable again over portions of
Central and Southwest Montana...mainly the northeast zones and
extreme Southwest Montana. Updated to bump some max temps a degree
or two, and also freshen winds, QPF, POPs, and WX. Zelzer

&&

.AVIATION...
UPDATED 1145Z.
Mid/high level clouds continue to push eastward through the region
this morning...with the showers exiting the region. However another
round of showers/thunderstorms should develop mainly after 21z and
mainly east of a line from Havre to Lewistown to Bozeman. Thus I
left TS out of these terminals at this time...but TS might be close
enough later today to add them in. Otherwise VFR conditions will
prevail through the period. Brusda

&&

.PREV DISCUSSION...
/ISSUED /

Today through Tonight...Currently there are showers and isolated
thunderstorms along a weak frontal boundary...almost pseudo dry
line...from southern Blaine County to southeast Garfield County.
This boundary looks to lift north and east through this morning as
sfc low remains across south central MT...and with high dew points
near 60s...ample instability will be found. Expect a few
thunderstorms to continue to be possible through this morning in the
northeastern portions of the CWA. The story for the rest of the day
will be the passage of a weak cold front. Current WV imagery shows
moisture streaming in ahead of this front. As the front approaches
mid level flow switches to more westerly flow.
This results in a downsloping and capping effect for north central
MT...making only some increased westerly breezes...but not very
much in the thunderstorm department. However...as the front pushes
across southwestern MT...and the higher dew points of central and
eastern Montana...showers and thunderstorms will be possible. Most
of the activity will likely start in far eastern or southern
portions of the CWA this evening then move east. The increased
shear from the strengthening jet above could allow for a few
isolated stronger storms...with gusty winds and some hail being
the main threats. Most of the thunderstorms should diminish
shortly after midnight tonight.

Sunday and 4th of July...Increased westerly flow will be found for
Sunday and Monday. This will bring continued breezy westerly winds
across the northern half of the CWA. This dry and breezy
downsloping air will bring increased fire concerns for Sunday and
Monday...see the fire discussion below for more details.
Meanwhile...across the southern half of the CWA...lingering
moisture will combine with a secondary cold front...and could
bring another round of showers and thunderstorms for Sunday
afternoon and evening. The best chances for these storms will be
south of a line from Helena to Lewistown. A strong jet overhead
will bring high shear...and with continued strong heating...a few
stronger storms will again be possible for Sunday...with winds and
hail being the main threats. Monday looks to be dry...slightly
cooler...and breezy at times...with a lingering frontal boundary
across southern Montana being the focus for thunderstorms Monday
afternoon and evening...with a few isolated stronger storms again
possible. Anglin

Monday night through Saturday...Overall, no significant changes
from the previous forecast. A weak westerly flow aloft will be over
the region from Tue through Wednesday, resulting in temperatures not
quite as hot as it has been, and a few mainly isolated
thunderstorms. For Thursday both the GFS/EC have an upper level trof
moving through the region. However, the GFS is much stronger and has
the upper level trof closed off. Thus showers are much more
widespread across the region. While the EC is a bit more open with
the trof, and has most of the energy north of US/Canadian border,
thus pops are much less. I did keep the 30ish pops for Thur in
place, but confidence is low at this time for pops on
Thursday/Thursday night. Friday looks to be a day of transition, as
the next upper level low moves through the region on Saturday. Again
the GFS is stronger and colder than the EC for the Saturday system,
thus I went with a blend of the solutions for next Sat. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  59  86  53 /  10  10  10  10
CTB  83  56  81  49 /  10  10  10  10
HLN  89  61  87  56 /  10  20  20  20
BZN  88  56  86  51 /  20  20  30  20
WEY  78  49  74  45 /  20  10  30  30
DLN  87  56  84  51 /  10  10  20  20
HVR  88  60  87  54 /  20  10  10  10
LWT  87  59  85  54 /  20  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 2, 2:50 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT JUL 2 2016

MTZ047-022130-
BLAINE MT-
250 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
330 PM MDT...

AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF FORT BELKNAP...OR 29 MILES EAST OF CHINOOK...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLEM AND FORT BELKNAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4844 10842 4832 10842 4839 10878 4854 10880
      4857 10835 4844 10835
TIME...MOT...LOC 2049Z 275DEG 10KT 4846 10862

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:50 PM MDTSpecial Weather StatementTFXBlaine40 min
Jul 2, 3:16 PM MDTSpecial Weather StatementTFXBlaine44 min
Jul 2, 4:04 PM MDTSpecial Weather StatementTFX41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.